Wyoming, 2018

High Wind in Wyoming, April 16 to 17, 2018

April 16 to 17, 2018 · NWS CYS · 31 events in 12 counties and zones

High winds developed over much of south central and southeastern Wyoming. Frequent gusts of 60 to 75 mph were observed.

Where it happened

Every event with a place to put it; 31 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
31

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

High winds developed over much of south central and southeastern Wyoming. Frequent gusts of 60 to 75 mph were observed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Apr 16, 1:25 PM MST, 18 minutes earlier.

Area forecast discussion, Apr 16, 1:25 PM MST, 18 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
225 PM MDT Mon Apr 16 2018

.SHORT TERM...(This evening through Wednesday night)
Issued at 225 PM MDT Mon Apr 16 2018

Early afternoon water vapor imagery depicted a deep upper trough over
the western CONUS and high amplitude upper ridge centered over the
Great Plains. Southwest flow aloft prevailed over the CWA, with a
swath of mid/high clouds spreading northeast across the central/southern
Rockies and adjacent plains. It was mild with temperatures in the
60s-low 70s southeast WY and 40s-50s western NE. Southwest winds were
rather breezy west of the Laramie Range with gusts to 45 mph, and
southerly 15-30 mph elsewhere.

Main forecast concerns during the next 24-36 hours will be the potent
Pacific upper trough/cold front as it translates east through the CWA.
The low/mid level gradients will be increasing tonight, and
especially Tuesday with the potential for bora-wind event across
southern/southeast WY. Southwest winds across Carbon County this
evening will ramp up overnight tonight, with gusts of 55-65 mph
possible by Tuesday morning. Both the GFS and NAM CAG-CPR 700/850mb
gradients peak in the 60-95m range between 12Z and 18Z Tuesday.
Model soundings indicate 55-65kt winds at 700-750mb, with strong
post-frontal subsidence progressing west to east, affecting I-80
from Arlington-Cheyenne and I-25 from Wheatland-CO border. The 12Z
GFS sustained surface winds at Laramie and Cheyenne are around 35
kt between 15Z and 21Z Tuesday. Went ahead and issued High Wind
Watches for WY zones 110-115-116 from 3 AM to 9 AM, and 9 AM to 3
PM for WY zones 106-117-118. A couple of mitigating factors to
deep layer mixing will be increasing cloud cover and
precipitation. The next shift can evaluate the 00Z models before
making any timing adjustments or warning decision. Temperatures
will peak in the 40s and 50s through early afternoon, then fall
thereafter.

Scattered to numerous rain showers, with high elevation snow showers,
will spread west to east through the day Tuesday. Cannot rule out
isolated afternoon thunder given the steep mid level lapse rates
and 200-300 j/kg SBCAPE. Showers will change to all snow Tuesday
evening before ending. Upwards of a third-inch QPF is forecast,
with snow levels falling from 7500 to 4500 ft Tuesday evening. The
higher mountains can expect 3 to 6 inches of snow, 1 to 2 inches
valley floors of Carbon County, and little or no snow elsewhere.

West to northwest winds will subside Tuesday night, and remain
breezy through Wednesday. Temperatures moderate Wednesday with
dry northwesterly flow aloft. Upper ridge to the west shifts east
across the CWA Wednesday night with lighter winds expected.

.LONG TERM...(Thursday through Monday)
Issued at 225 PM MDT Mon Apr 16 2018

Main focus this period will be on an upper low that will move from
southern California Thursday eastward across the 4 corners region
Friday, on to the southern plains Saturday. This system should bring
scattered rain showers and higher elevation snow showers to the CWA
initially late Thursday night into friday, then more widespread
rain/snow later Friday into Saturday. This system is not as cold
as the last one, so main problem continues to be the snow levels.
Accumulating snow still appear to be confined mainly to the mtns,
with rain more likely over lower elevations. Pretty decent pcpn
amounts still looking a good bet for much of the CWA by the time
it ends late Saturday. Sunday and Monday looking mild and mainly
dry, though some showers could return to parts of the CWA later
Monday in association with another disturbance. Temperatures should
stay pretty close to seasonal averages, with Friday the coolest day.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday morning)
Issued at 1118 AM MDT Mon Apr 16 2018

VFR predominating over the area through 09Z, then some hint that
there could be some MVFR cigs over parts of the Panhandle after 09Z.
Otherwise, some gusty winds affecting the area through this evening
with gusts over 30kts mainly from KRWL to KCYS.

&&

.FIRE WEATHER...
Issued at 225 PM MDT Mon Apr 16 2018

Mild and dry conditions will continue this afternoon with gusty southwest
winds west of the Laramie Range. Fuel moistures are non-critical with
green-up underway and remnant high terrain snowpack. A strong cold
front will bring scattered showers, isolated afternoon thunderstorms,
and strong westerly winds Tuesday. Rain changes to snow from west to
east late Tuesday and Tuesday night as colder air infiltrates the
districts. Wednesday through Thursday afternoon will be dry with
moderating temperatures and breezy winds. A more potent Pacific storm
system will impact the region Thursday night through early Saturday
with widespread locally heavy rain and snow.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Watch from late tonight through Tuesday morning for
     WYZ110-115-116.

     High Wind Watch from Tuesday morning through Tuesday afternoon
     for WYZ106-117-118.

NE...None.
&&

SHORT TERM...MAJ
LONG TERM...RE
AVIATION...RE
FIRE WEATHER...TJT/MAJ
Hazardous weather outlook, Apr 16, 10:23 AM MST, 3 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
1123 AM MDT Mon Apr 16 2018

NEZ002-003-019>021-054-055-095-096-171730-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-
1123 AM MDT Mon Apr 16 2018

This hazardous weather outlook is for the western Nebraska
Panhandle.

.DAY ONE...THIS AFTERNOON AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Strong west to northwest winds gusting to 50 mph will accompany a
cold frontal passage late Tuesday afternoon and early evening. A
few thunderstorms will be possible as well. Rain changes to snow
Tuesday night with little or no accumulation expected.

A strong Pacific storm system is forecast to impact western
Nebraska Thursday night and Friday. Stay tuned for later
forecasts and updates through the week as this storm approaches.

.Spotter information statement...

Spotter activation will not be required.

WYZ101>119-171730-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
1123 AM MDT Mon Apr 16 2018

This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

West to southwest winds will increase late this afternoon and
continue through late tonight. Gusts up to 55 mph are expected,
especially for wind prone areas.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Strong west to northwest winds will accompany a cold frontal
passage Tuesday afternoon, with gusts to 60 mph possible for the
wind prone areas including Cheyenne. A few thunderstorms will be
possible Tuesday afternoon. Rain will change to snow above 6000
feet, with snow levels falling to 4500 feet Tuesday evening. Three
to six inches of snow may accumulate above 8000 feet.

A strong Pacific storm system is forecast to impact southeast
Wyoming Thursday night and Friday. Stay tuned for later forecasts
and updates through the week as this storm approaches.

.Spotter information statement...

Spotter activation will not be required.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

31 high wind. Local standard time, as filed.

High Wind, Southwest Carbon County

When
April 16, 1:43 PM MST to 7:43 PM MST
Where
Southwest Carbon County forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
RAWS
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

The RAWS sensor at Cow Creek measured wind gusts of 58 mph or higher, with a peak gust of 67 mph at 16/1543 MST.

High Wind, Southwest Carbon County

When
April 16, 10:43 PM MST to April 17, 2:43 AM MST
Where
Southwest Carbon County forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
RAWS
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

The RAWS sensor at Cow Creek measured sustained winds of 40 mph or higher.

High Wind, North Snowy Range Foothills

When
April 16, 10:50 PM MST to April 17, 12:40 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Halleck Ridge measured wind gusts of 58 mph or higher, with a peak gust of 63 mph at 17/0025 MST.

High Wind, Upper North Platte River Basin

When
April 17, 8:00 AM MST to 9:00 AM MST
Where
Upper North Platte River Basin forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

The WYDOT sensor at Skyline measured sustained winds of 40 mph or higher.

High Wind, Central Laramie Range and Southwest Platte County

When
April 17, 9:40 AM MST to 9:45 AM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

The WYDOT sensor at Bordeaux measured peak wind gusts of 58 mph.

High Wind, South Laramie Range Foothills

When
April 17, 12:45 PM MST to 5:45 PM MST
Where
South Laramie Range Foothills forecast zone
Measured
74 kt (85 mph) measured gust
Reported by
Mesonet
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The UPR sensor at Emkay measured wind gusts of 58 mph or higher, with a peak gust of 85 mph at 17/1345 MST.

High Wind, East Platte County

When
April 17, 1:00 PM MST to 3:00 PM MST
Where
East Platte County forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
42.133, -104.966 (the zone’s center; the record gives no point)

The WYDOT sensor at Coleman measured sustained winds of 40 mph or higher.

High Wind, South Laramie Range Foothills

When
April 17, 1:05 PM MST to 5:40 PM MST
Where
South Laramie Range Foothills forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Interstate 80 mile post 353 measured wind gusts of 58 mph or higher, with a peak gust of 68 mph at 17/1350 MST.

High Wind, South Laramie Range Foothills

When
April 17, 1:05 PM MST to 5:40 PM MST
Where
South Laramie Range Foothills forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Wyoming Hill measured wind gusts of 58 mph or higher, with a peak gust of 68 mph at 17/1420 MST.

High Wind, South Laramie Range Foothills

When
April 17, 1:25 PM MST to 3:25 PM MST
Where
South Laramie Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Whitaker measured sustained winds of 40 mph or higher, with a peak gust of 66 mph at 17/1345 MST.

High Wind, Central Laramie County

When
April 17, 1:25 PM MST to 2:10 PM MST
Where
Central Laramie County forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Department of Highways
Coordinates
41.307, -104.690 (the zone’s center; the record gives no point)

The WYDOT sensor at Bear Creek measured wind gusts of 58 mph or higher, with a peak gust of 62 mph at 17/1355 MST.

High Wind, Central Laramie County

When
April 17, 1:45 PM MST to 1:50 PM MST
Where
Central Laramie County forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
41.307, -104.690 (the zone’s center; the record gives no point)

The WYDOT sensor at Interstate 80 mile post 373 measured peak wind gusts of 58 mph.

High Wind, Central Laramie County

When
April 17, 1:58 PM MST to 5:20 PM MST
Where
Central Laramie County forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
ASOS
Coordinates
41.307, -104.690 (the zone’s center; the record gives no point)

The wind sensor at FE Warren AFB measured sustained winds of 40 mph or higher, with a peak gust of 64 mph at 17/1720 MST.

High Wind, Central Carbon County

When
April 17, 2:00 PM MST to 4:00 PM MST
Where
Central Carbon County forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

The WYDOT sensor at Walcott Junction measured sustained winds of 40 mph or higher.

High Wind, North Snowy Range Foothills

When
April 17, 2:00 PM MST to 2:05 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Arlington measured peak wind gusts of 58 mph.

High Wind, Central Carbon County

When
April 17, 2:20 PM MST to 3:40 PM MST
Where
Central Carbon County forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

The WYDOT sensor at Sinclair measured sustained winds of 40 mph or higher.

High Wind, North Snowy Range Foothills

When
April 17, 2:25 PM MST to 2:30 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Arlington East measured peak wind gusts of 58 mph.

High Wind, South Laramie Range

When
April 17, 2:25 PM MST to 5:25 PM MST
Where
South Laramie Range forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Wildcat Trail measured wind gusts of 58 mph or higher, with a peak gust of 70 mph at 17/1710 MST.

High Wind, Central Laramie County

When
April 17, 2:45 PM MST to 3:45 PM MST
Where
Central Laramie County forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
ASOS
Coordinates
41.307, -104.690 (the zone’s center; the record gives no point)

The wind sensor at the Cheyenne Airport measured sustained winds of 40 mph or higher, with a peak gust of 62 mph at 17/1451 MST.

High Wind, South Laramie Range

When
April 17, 2:50 PM MST to 5:50 PM MST
Where
South Laramie Range forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Lone Tree measured wind gusts of 58 mph or higher, with a peak gust of 67 mph at 17/1635 MST.

High Wind, South Laramie Range

When
April 17, 2:50 PM MST to 5:25 PM MST
Where
South Laramie Range forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Remount Road measured sustained winds of 40 mph or higher, with a peak gust of 62 mph at 17/1600 MST.

High Wind, Shirley Basin

When
April 17, 3:00 PM MST to 4:00 PM MST
Where
Shirley Basin forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Shirley Rim measured sustained winds of 40 mph or higher.

High Wind, South Laramie Range

When
April 17, 3:00 PM MST to 5:15 PM MST
Where
South Laramie Range forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Buford East measured wind gusts of 58 mph or higher, with a peak gust of 65 mph at 17/1520 MST.

High Wind, Laramie Valley

When
April 17, 3:25 PM MST to 5:05 PM MST
Where
Laramie Valley forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.655, -105.724 (the zone’s center; the record gives no point)

The WYDOT sensor at Quealy Dome measured sustained winds of 40 mph or higher, with a peak gust of 62 mph at 17/1545 MST.

High Wind, Laramie Valley

When
April 17, 3:25 PM MST
Where
Laramie Valley forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
41.655, -105.724 (the zone’s center; the record gives no point)

The UPR sensor at Rock River measured a peak wind gust of 66 mph.

High Wind, South Laramie Range

When
April 17, 3:25 PM MST to 6:25 PM MST
Where
South Laramie Range forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Vedauwoo measured sustained winds of 40 mph or higher, with a peak gust of 67 mph at 17/1715 MST.

High Wind, Laramie Valley

When
April 17, 3:30 PM MST to 4:00 PM MST
Where
Laramie Valley forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Department of Highways
Coordinates
41.655, -105.724 (the zone’s center; the record gives no point)

The WYDOT sensor at Herrick Lane measured wind gusts of 58 mph or higher, with a peak gust of 63 mph at 17/1540 MST.

High Wind, South Laramie Range

When
April 17, 3:45 PM MST to 3:50 PM MST
Where
South Laramie Range forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Summit East measured peak wind gusts of 60 mph.

High Wind, Laramie Valley

When
April 17, 4:00 PM MST to 6:00 PM MST
Where
Laramie Valley forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
ASOS
Coordinates
41.655, -105.724 (the zone’s center; the record gives no point)

The wind sensor at the Laramie Airport measured sustained winds of 40 mph or higher, with a peak gust of 59 mph at 17/1655 MST.

High Wind, East Laramie County

When
April 17, 5:15 PM MST to 6:15 PM MST
Where
East Laramie County forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
ASOS
Coordinates
41.307, -104.690 (the zone’s center; the record gives no point)

The wind sensor at the Pine Bluffs Airport measured sustained winds of 40 mph or higher, with a peak gust of 63 mph at 17/1815 MST.

High Wind, South Laramie Range

When
April 17, 5:50 PM MST to 7:00 PM MST
Where
South Laramie Range forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Pumpkin Vine measured sustained winds of 40 mph or higher, with a peak gust of 62 mph at 17/1555 MST.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2018Every state in 2018This day in weather historyWarnings in Wyoming, April 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 763887, 763888, 763932, 763896, 763920, 763978, 763922, 763980, 763986, 763984, 763989, 763993, 763992, 763891, 763929, 763890, 763926, 763975, 763991, 763958, 763967, 763899, 763950, 763942, 763944, 763971, 763935, 763970, 763939, 763994, 763966.